Wanikani is too slow and the Radicals are Useless. also Why Can't I just level up in one day instead of 7?

@bahooney @Fang and others that might be interested.

How to use WaniKani:

Obs: this strategy requires the reorder script.

Step 1: you need to define how many days you want to spend in each level. How do I do it? I make sure to know how long it will take me to do all the vocab of that specific level. I don’t care about leveling up faster, just so that I’ll end up leaving vocabulary unlocked from the previous level to do. If you want to level up every 8 days, you need to make sure you can do both the lessons of radicals and kanji and the vocabulary during that interval (lessons: 0 or close enough at leveling up) while maintaining a healthy accuracy. WK has on average around 120 vocab per level (higher levels have less). This means that if you want to level up every 8 days: 120/8=15 vocab lessons that must be done every day. Leveling up every 10 days means you do 12 lessons of vocab every single day. 7 days/level and you’ll do 17 vocab lessons. Choose a number that works for you. Remember that doing WK the fastest way is about learning efficiency, not about how fast your level increases :slight_smile:

If you intend to level up as fast and as effectively as you possibly can, there’s 4 things to worry about related to items:

  • Doing the radical lessons as soon as you level up. The sooner you guru the radicals, the sooner the 2nd half of Kanji will appear.
  • Doing the lessons of the 1st half of Kanji in the days between the unlock of radicals and the unlock of the 2nd half of Kanji. This establishes that most if not all of your 1st half of Kanji will be already Guru before you leveling up.
  • Doing the lessons of the 2nd half of Kanji as soon as you guru the radicals.
  • Doing the lessons of vocab available during the time you spend on that level (use the “total vocab/number of days” formula to know how many words you should learn per day to achieve this).

Now, let’s talk about reviews. I assume you already know the subdivisions of the Apprentice category, right?

Apprentice 1 => Guru 1 (3d10h, considering 4 correct answers in a row)

Apprentice 1 (lesson)
Apprentice 2 (+4h)
Apprentice 3 (+8h)
Apprentice 4 (+23h => consider this as 24h or 2x12h)
Guru 1 (+47h => consider this as 48h or 4x12h)

This helps you answer the question: How frequently should I do the reviews?

If you pay attention, you’ll notice that WK is divided by periods of 12h. Apprentice 1 (4h) + Apprentice 2 (8h) = 12h. This means that you need 12h after the lesson to put an item in the Apprentice 3. After that, it takes +2x12h for Apprentice 4 and +4x12h for Guru. Why should you care? It’s simple. This allows you to build your own schedule for WK.

For example, imagine that you do a lesson at 9am. This means that you’ll get the 1st review at 1pm (+4h) and the 2nd review at 9pm (+8h, considering you got it right both times). Did you notice the pattern? That’s right, 9 am and 9pm. It’s the WK’s pattern working. Now, think about the time it will take for the next Apprentice levels. That’s right, Apprentice 4 at 9pm of the following day and Guru 1 two days later also at 9pm. Can you see the magic happening?

In order to use WK to its full potential, it’s better to do the Apprentice reviews using the intervals of WK. Why? If you read the FAQ/Guide, you’ll see that WK shows you an item right before you forget it. By being loyal to their intervals, you’ll be able to be more successful in your reviews. Does this give you extra work? Not at all. Just notice the pattern again.

For an item which lesson was done at 9am, you’ll need to:

  • review it at 1pm.
  • review it at 9pm.

You basically only need to use WK three times per day. Forget about trying to be here every single waking hour. You don’t need to. Waking up at the middle of the night is also complete nonsense. Your sleep is way more important than WK and the cool thing is that you can do both right.

Now, I believe you already noticed that choosing the time you do the lesson also determines your schedule for the rest of your day. I’ll tell you more, it determines your schedule for the rest of your WK usage. Use this to your advantage.

For example, imagine that you know that tomorrow you’ll be able to use WK at 8am and 8pm (12h interval). Then, 8am is the right time for the lessons. If you do the lessons at 2pm, it means that the 2nd review will only be available at 2am. Little bit late, don’t you think? By creating your own schedule for the day, you allow yourself to use WK in a healthy way. No need to wake up at the middle of night, no need for more guesses. You’re fully in control.

Another schedule that some people might prefer following is doing the lessons 4h before your last review (aka around bed time). This means that you’ll do your 1st review right before going to bed and your 2nd one just after waking up. See how the 12h cycle works perfectly. Some people even do both schedules by dividing the daily amount of new lessons into 2 parts. Do the one that fits best in your routine.

Summary:

  • Define a number of days per level that doesn’t interfere with your learning of radicals, kanji and vocab.
  • Taking point 1 into consideration, think about the 4 rules related to items that I mentioned above.
  • Then, define a 12h schedule (0h, +4h, +8h) based on your routine that allows you to use WK.
  • Protect your learning: while doing the lessons, make sure to only focus on it. No TV, no people talking to you. Those 5 to 10 minutes should only be yours to use. The better your lessons go, the better your reviews will too.
  • Sleep well, eat healthy and exercise. Unfortunately, our body doesn’t work with magic.
188 Likes